Montana, 2010

Hail in Montana, August 2, 2010

August 2, 2010 · NWS TFX · 1 event in 1 county or zone

Thunderstorms developed from an unstable airmass during the late evening hours. Hail the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms developed from an unstable airmass during the late evening hours. Hail the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 2, 6:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 6:53 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
753 PM MDT MON AUG 2 2010

.UPDATE...HAVE PUT OUT AN EARLY UPDATE TO IN ORDER TO INCREASE
POPS ALONG EASTERN PORTIONS OF THE HI-LINE. RADAR IMAGERY IS
SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS TRACKING EAST
THROUGH TOOLE AND LIBERTY COUNTIES. HAVE INCREASED POPS AT HAVRE
TO BE LIKELY THIS EVENING AS IT APPEARS THAT THIS PRECIPITATION
WILL AFFECT HILL COUNTY OVER THE NEXT HOUR OR TWO. WILL POSSIBLY
UPDATE AGAIN BEFORE 9:30 PM MDT IF WARRANTED. MPJ

&&

.AVIATION...
UPDATED 2355Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
WESTERN PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA THROUGH THE
EVENING HOURS. OVERALL...VFR CONDITIONS WILL PREVAIL...BUT MVFR
CONDITIONS CAN BE EXPECTED IN THUNDERSTORMS. A WEAK SURFACE WIND
SHIFT IS MOVING SOUTHWARD THROUGH THE REGION AS WELL. EXPECT A
GRADUAL SHIFT IN SURFACE WIND DIRECTION THIS EVENING TO THE
NORTH...THEN TO THE NORTHEAST. STABLE AIR SHOULD MOVE INTO THE
REGION BY 06Z TONIGHT...ENDING THE THUNDERSTORM
ACTIVITY...HOWEVER...THE AIR MASS BECOMES UNSTABLE AFTER 20Z TUESDAY
SOUTH OF A LINE FROM GREAT FALLS TO LEWISTOWN. THUS ANOTHER PERIOD
OF THUNDERSTORMS IS POSSIBLE OVER MUCH OF SOUTHWEST AND CENTRAL
MONTANA ON TUESDAY AFTERNOON...WITH MVFR CONDITIONS POSSIBLE IN/NEAR
THUNDERSTORMS. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 555 PM MDT MON AUG 2 2010/

TONIGHT THROUGH WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS AS A WEAK COOL FRONT MOVES THROUGH THE AREA. SOME STORMS
MAY CONTAIN SMALL HAIL AND GUSTY WINDS. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT SLOWLY MOVES
SOUTHWARD INTO CENTRAL AND SOUTHWEST MONTANA...GUSTY WINDS AND
SMALL HAIL ARE POSSIBLE ONCE AGAIN AND THUNDERSTORM ACTIVITY WILL
BE MORE WIDESPREAD THAN ON MONDAY SO INCREASED POPS TO CHANCE WITH
SLIGHT CHANCE OVER THE SOUTHWEST MONTANA VALLEYS. AN UPPER-LEVEL
RIDGE WILL BUILD LATE TUESDAY NIGHT INTO WEDNESDAY SO DECREASED
POPS FOR THIS TIME PERIOD WITH THE EXCEPTION OF THE HIGHER TERRAIN
WHERE AN ISOLATED TERRAIN-INDUCED SHOWER OR THUNDERSTORM IS
POSSIBLE. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE FOR TUESDAY
AND THEN NEAR AVERAGE FOR WEDNESDAY. MLS

WEDNESDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS ARE IN
GOOD AGREEMENT AGAIN THROUGH THE PERIOD. AN UPPER LEVEL TROUGH OF
LOW PRESSURE WILL REMAIN ALONG THE PACIFIC NORTHWEST COAST WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. THE SOLUTION TONIGHT HAS THE TROUGH A
BIT FARTHER WEST THAN LAST NIGHT...WHICH WOULD KEEP AN UPPER LEVEL
RIDGE OF HIGH PRESSURE OVER MONTANA. THEREFORE...HAVE DECREASED THE
CHANCE OF SHOWERS/THUNDERSTORMS FOR THIS TIMEFRAME AND WARMED
TEMPERATURES TO 4 TO 8 DEGREES ABOVE NORMAL BY FRIDAY. ON FRIDAY...A
SHORTWAVE TROUGH WILL EJECT FROM THE MAIN TROUGH AND BRING A
SLIGHTLY BETTER CHANCE FOR SHOWERS/THUNDERSTORMS DURING THE
AFTERNOON/EVENING HOURS. AN UPPER LOW PRESSURE AREA WILL THEN MOVE
SOUTH OUT OF THE GULF OF ALASKA TO REINFORCE THE UPPER TROUGH ALONG
THE PACIFIC NORTHWEST COAST OVER THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK. THIS WILL RESULT IN A WARM AND SOMEWHAT UNSTABLE
WEST-SOUTHWEST FLOW ALOFT OVER THE TFX CWA. THE MAIN ENERGY AND
ASSOCIATED MOISTURE THAT WILL MOVE THROUGH THIS FLOW ALOFT WILL
MAINLY BRING ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS TO THE
MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA WITH WESTERLY DOWNSLOPE
WINDS OVER THE PLAINS. HOWEVER...SOME STORMS THAT GENERATE OVER THE
SOUTHWEST MOUNTAINS MAY MOVE INTO CENTRAL MONTANA. DURING THIS
TIME...TEMPERATURES WILL REMAIN AT LEAST A FEW DEGREES ABOVE NORMAL.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  78  50  81 /  20  30  30  10
CTB  50  71  47  76 /  20  40  30  10
HLN  53  82  52  84 /  10  20  20  10
BZN  51  87  50  89 /  20  20  20  10
WEY  37  79  38  82 /  10  20  20  10
DLN  49  81  46  82 /  10  20  20  10
HVR  53  78  50  82 /  70  30  30  10
LWT  53  76  49  76 /  20  40  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 2, 4:51 AM MST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 AM MDT MON AUG 2 2010

MTZ051-031200-
FERGUS-
551 AM MDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON. LARGE
HAIL...DAMAGING WINDS AND BREIF HEAVY RAIN WILL BE THE MAIN THREATS
WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>050-052>055-031200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
551 AM MDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 6:50 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT MON AUG 2 2010

MTZ011-045-030230-
HILL MT-LIBERTY MT-
750 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIBERTY AND CENTRAL HILL
COUNTIES UNTIL 830 PM MDT...

AT 750 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CHESTER...MOVING EAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES...OCCASIONAL LIGHTNING...AND WIND
GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY
RAIN.

* LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....JOPLIN...
  INVERNESS...RUDYARD AND HINGHAM...

LAT...LON 4860 10992 4831 11007 4831 11069 4840 11100
      4858 11096
TIME...MOT...LOC 0148Z 278DEG 23KT 4848 11085

BRUSDA
Special weather statement, Aug 2, 7:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT MON AUG 2 2010

MTZ011-013-030330-
CHOUTEAU MT-HILL MT-
847 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU AND SOUTHERN
HILL COUNTIES UNTIL 930 PM MDT...

AT 845 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF GILDFORD...OR 18 MILES
NORTHWEST OF BIG SANDY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...BOX ELDER AND BIG SANDY...ALONG WITH
LOCATIONS ALONG HIGHWAY 87...FROM HAVRE TO BIG SANDY.

LAT...LON 4840 10960 4800 10976 4831 11051 4850 11038
TIME...MOT...LOC 0246Z 293DEG 21KT 4838 11031

BRUSDA

The radar

The Great Falls radar (KTFX), 131 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chouteau

When
August 2, 8:00 PM MST
Where
Chouteau County, 5 mi NNE of Big Sandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.247, -110.078

A thunderstorm dropped 1 inch diameter hail at Big Sandy 5NNE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253209.